News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Hematology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Hematology Answers List

Forum Name: Hematology Topics

Question: 33 yr old, PE, blood clot different doctor opinions


 lmkhrio - Tue Nov 15, 2005 11:31 pm

Hello. I am 33 years old, finishing 6 mths of coumadin. I had a blood clot in a superficial vein in left thigh, 6 mths ago that resulted in a signficant PE in my right lung. I was taking Yasmin birth control pills at the time but also fould out that my sister (36 yrs old) had a blood clot, in her calf, at age 16 (cause was never determined and she was not on any medication at the time). She did not have any blood tests at the time.

I'mf having all the blood tests done to determine any clotting disorder. The hematologist I saw said that even if my tests show a positive result for a clotting disorder, he will not recommend anti-coagulation therapy. He cited an article in a 2004 Hematology journal (that was also presented at the Hematology conference in 2004) that said positive clotting
disorders do not dictate the need for long term anti-coagulation therapy. He said that stopping the birth control pills, which is a reversible risk factor, along with a baby asprin and vitamin each day should be my treatment.

I also have a family friend, who is a hematologist, that has been monitoring my situation. He lives in a different state so he can't be my doctor. He said, that for his patients in my situation, he would wait for the tests results to make an assessment but if I do have a clotting disorder, he would most likely recommend anti-coagulant therapy (depending on the test etc). And completely disagreed with the other Hematologist's recommendations - other than stopping birth control pills. He was also surprised that the other doctor said to wait 4 weeks after taking the coumadin to finish the blood tests.

I am very conflicted about the different opinions. Obviously, I will wait until I get the tests results (if negative, then the opinion difference isn't an issue) but if something comes back positive, I'm not sure who to believe. I will most likely see another Hematologist, but I'll probably still be conflicted on what to do. What would be your recommendations for a patient in my case?
 ssilve1 - Wed Nov 16, 2005 10:38 am

The gold standard for anticoagulation guidelines come from a journal called CHEST. These guidelines are based on credible trials that are reviewed by the an editorial board at CHEST. The latest guidelines from CHEST (published in 9/04) suggest several things based on your potential risk factors:

If your blood work comes back with either a Factor V Leiden mutation or a prothrombin 20210A mutation, there is a study called PREVENT (authored by Ridker et al. in the New England Journal of Medicine(NEJM) in 2003) which did a subgroup analysis of patients with these clotting disorders. Their findings suggest 2 years of anticoagulation (warfarin) therapy reduced the incidence of VTEs by 6.4%.

If your blood comes back positive for an antiphospholipid antibody, there is a study called DURAC (authored by Schulman et al in the NEJM in 1997) which did a subgroup analysis of patients with this clotting disorders. This study recommended a longer course of anticoagulation treatment based on the increased incidence of recurrent VTE in these patients

The CHEST guidelines, therefore, recommend an anticoagulation treatment of 12 months for patients with these clotting disorders, and they suggest that indefinite anticoagulation therapy may be appropriate.

Discuss these guidelines with your doctors, and pick a treatment plan that makes sense to you based on the trials that have been done so far. Good luck.

Dr. S, PharmD
 lmkhrio - Wed Nov 16, 2005 11:11 am

Thank you for the reponse and very quick reply. I will also do research on the trials! I appreciate you taking the time and for your participation on this board.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here